Alert archive / Maine / Special Weather Statements in 2018
Special Weather Statement, NWS Caribou, ME
NWS Caribou, ME issued this special weather statement at Jul 28, 2018, 8:21 PM EDT for Somerset County, Maine. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 8:21 PM EDT (00:21 UTC)
- Expired
- Jul 28, 2018, 9:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Caribou, ME
County Somerset County, ME
The radar
The Caribou radar (KCBW), 156 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:00 PM EDT | TSTM WND DMG | Abbot, ME | PISCATAQUIS SO REPORTED MULTIPLE TREES DOWN CAUSING POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.0
The text
As transmitted.
967
WWUS81 KCAR 290021
SPSCAR
Special Weather Statement
National Weather Service Caribou ME
821 PM EDT SAT JUL 28 2018
MEZ010-031-290115-
Southern Piscataquis-Central Piscataquis-
821 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PISCATAQUIS
COUNTY...
At 821 PM EDT, a strong thunderstorm was located 7 miles southwest of
Blanchard, or 16 miles west of Guilford, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Dover-Foxcroft, Greenville, Guilford, Monson, Blanchard,
Elliottsville, Kingsbury Plantation, Abbot, Shirley, Willimantic,
Beaver Cove, Bowerbank, Kingsbury, Onawa, Barnard and Bald Mountain.
LAT...LON 4557 6934 4527 6917 4511 6966 4512 6965
4528 6971 4530 6970 4538 6973
TIME...MOT...LOC 0021Z 238DEG 25KT 4522 6972
$$
BloomerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Jul 28, 6:10 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 28, 6:10 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
610 PM EDT Sat Jul 28 2018
.SYNOPSIS...
A cold front will slowly press across the area tonight and continue
to the east on Sunday. High pressure will build south of the region
Monday and continue southeast on Tuesday. Low pressure will approach
Tuesday night and track west of the state on Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
6:10 pm update: The latest SPC mesoscale analysis shows the
most unstable air and best environment for thunderstorms from
the central highlands northeast to the eastern Saint John
Valley. The loss of daytime heating should cause the convection
to become more tame over the next couple of hours, but still
some threat of strong to marginally severe storms for the next
couple of hours. Coverage of convection is quite small at this
time with just a couple of thunderstorms across the FA. Unless
storms can get a very strong updraft going like the one in the
eastern Saint John Valley did a few hours ago and the one now
moving into southwest Piscataquis County it will be difficult
for storms to turn severe as the wind aloft is quite strong and
can be seen in many of the anvils on both satellite and radar
this afternoon. Made some minor tweaks, mainly to the PoPs for
the next few hours based mostly on the latest radar trends.
Previous discussion:
Cells starting fire and build. Severe tstm moved from Stockholm
through Van Buren. Other pulse cells further s and w showing
signs of building. Good environment for the pulse storm will the
mid level cooling. There was good movement to these cells at 25
mph. Will continue the enhanced wording of hail and strong wind
gusts into the evening as that mid jet streak help to build the
storms. SPC meso analysis site showed good bulk shear of 40 kts
in 0-6km layer. SB CAPE around 1500 joules. Another of concern
will be back across the Penobscot Valley as SPC has shifted the
Marginal Risk line further s to cover this area. Activity will
weaken after dark w/the loss of heating. There should be more
activity later at night as the cold front begins to move across
the region later tonight into Sunday morning. The HRRR continued
to do fairly well along the the latest NAM and RAP. Decided on
this blend for the forecast into tonight. Will keep the mention
of tstms for the overnight period w/the 2nd round of activity.
Winds will start to veer to the w by sunrise Sunday. Overnight
temps will be in the 60s w/dewpoints falling back. Fog once
again will be a concern across the Downeast including the coast.
As a matter of fact, fog will be a factor across northern and
central areas by early Sunday morning w/the moist llvls.
Sunday will start out w/clouds and some fog. Improvement should
take place by mid morning as drier air works its way into the
region behind the cold front. The NAM and GFS should like QPF
across the far northern areas. CAPES of 700-1000 joules are
noted across the northern and western areas and 0-6km shear of
20+ kts is noted. Given what the sounding profiles indicate,
moisture looks limited to the 850mb layer. Therefore, decided to
go w/just showers and left the mention of tstms out of the
forecast. It will be seasonal w/daytime temps in the upper 70s
and lower 80s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
High pressure building toward the Mid-Atlantic region will bring a
mostly clear sky Sunday night. The air will be a bit dryer than it
has been recently with dew points in the mid 50s in most place,
as compared to the upper 60s which we have had for several
days. High pressure will build to our south on Monday bringing a
sunny to partly cloudy and warm day. The high will then slide
to the east, southeast on Tuesday as upper level ridging builds
across the northeast. This will bring a warmer day on Tuesday
with highs approaching the mid 80s in many areas under a mostly
sunny sky.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Our focus going into the mid-week period will be on a new trough of
low pressure digging south of the Great Lakes. This trough will
support surface low pressure developing in the eastern Lakes
Tuesday night then tracking up to our west on Wednesday.
Forecast guidance has been consistent in showing most of the
rain from this system falling along a frontal boundary across
far northern Maine Wednesday into Wednesday evening. Some
northern and western area may get over an inch of rain through
Wednesday evening with lighter more showery rains further south.
Showers should taper off late Wednesday night. Looking ahead to
Thursday into Friday, the subtropical Bermuda high is expected
to rebuild southeast of the Mid-Atlantic coast Thursday into
Friday pushing warm and humid air north into our region. A
frontal boundary will remain across northern areas bringing a
chance for showers and Thunderstorms late in the week. The best
chance for thundershowers will be on Friday as a shortwave
approaches from the west and pushes into our warm and humid air.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR for all terminals into early evening w/tstms in
the vcnty of the airfields n of KBHB. VFR will drop to MVFR and
then IFR overnight into early Sunday morning for low cigs and
vsbys. Conditions could hit LIFR for a time especially for KBGR
and KBHB. Improvement to VFR expected by mid morning on Sunday
for all terminals.
SHORT TERM: VFR conditions are expected to persist
Sunday night through Tuesday. Conditions will likely drop to IFR
Tuesday night as lower clouds move in, and remain IFR in low
clouds and showers on Wednesday.
&&
.MARINE...
NEAR TERM: The only headline is for a Beach Hazard for Paddle
Craft. The Paddle Risk ran high for Hancock County and moderate
for Washington County. Coordinated w/the USCG on a Beach Hazard
Statement for Sunday. The USCG wanted to have both coasts put
in the statement. The Beach Hazard runs through 8 PM Sunday.
Winds will be no higher than 15 kts into Sunday and this will
be across the outer zones. For the most part, stayed w/10 kts
through Sunday using a NAM/GFS blend. Seas were running 3-4 ft
and that should hold into Sunday. The local wave model was
handling things well w/keeping seas no higher than 4 ft.
SHORT TERM: A few winds gusts may approach 25 kt over the
offshore waters late Monday as high pressure builds south of the
region. Otherwise, winds and seas are expected to be below SCA
Monday through Tuesday. Winds may gust up to 25 kt Wednesday and
seas may build over 5 ft in response to an increasing SSW wind
as the subtropical high rebuilds during the mid to late week
period.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from Sunday morning through Sunday
evening for MEZ029-030.
MARINE...None.
&&
Near Term...CB/Hewitt
Short Term...Bloomer
Long Term...Bloomer
Aviation...CB/Hewitt/Bloomer
Marine...CB/Hewitt/BloomerHazardous weather outlook, Jul 28, 3:59 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 359 PM EDT Sat Jul 28 2018 MEZ001>006-010-011-015>017-031-032-292000- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 359 PM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for East Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...This Afternoon and Tonight. Thunderstorms may contain hail and strong winds into late evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-292000- Coastal Hancock-Coastal Washington- 359 PM EDT Sat Jul 28 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-292000- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 359 PM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 28, 5:48 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Caribou ME
548 PM EDT SAT JUL 28 2018
MEZ010-031-282245-
Southern Piscataquis-Central Piscataquis-
548 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PISCATAQUIS
COUNTY...
At 548 PM EDT, a strong thunderstorm was located 10 miles west of
Blanchard, or 16 miles southwest of Greenville, moving northeast at
25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Greenville, Monson, Blanchard, Elliottsville, Kingsbury Plantation,
Abbot, Shirley, Willimantic, Bowerbank and Onawa.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4554 6947 4527 6929 4519 6967 4528 6971
4529 6971 4530 6970 4540 6974 4542 6973
TIME...MOT...LOC 2148Z 243DEG 21KT 4527 6979
BloomerSpecial weather statement, Jul 28, 6:10 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Caribou ME
610 PM EDT SAT JUL 28 2018
MEZ002-282300-
Northeast Aroostook-
610 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...
At 610 PM EDT, a strong thunderstorm was located near Caribou, moving
northeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Caribou, Limestone, Woodland, Loring, Connor, Caswell and Hamlin.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4708 6782 4707 6779 4691 6779 4687 6805
4692 6809 4709 6784
TIME...MOT...LOC 2210Z 239DEG 18KT 4690 6805
BloomerLocal storm report, Jul 28, 6:49 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
649 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 1 W LORING 46.94N 67.92W
07/28/2018 AROOSTOOK ME PUBLIC
TREES DOWN. ONE TREE FELL ON A HOUSE AND
CAUSED SOME DAMAGE TO THE ROOF.
&&
CBLocal storm report, Jul 28, 8:08 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
808 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL HAMLIN 47.07N 67.80W
07/28/2018 E1.25 INCH AROOSTOOK ME PUBLIC
&&Special weather statement, Jul 28, 8:10 PM EDT, 11 minutes before
Special Weather Statement National Weather Service Caribou ME 810 PM EDT SAT JUL 28 2018 MEZ001-002-004-005-290100- Northern Piscataquis-Northeast Aroostook-Northern Penobscot-Northwest Aroostook- 810 PM EDT SAT JUL 28 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PISCATAQUIS...CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES... At 810 PM EDT, strong thunderstorms were clustered 13 miles northeast of Chamberlain Lake, or 27 miles southeast of Clayton Lake, moving northeast at 50 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Ashland, Masardis, Oxbow, Caucomgomoc Lake, Russel Crossing, Tamway, Big Machias Lake, Moosehorn Crossing, Chesuncook, Chamberlain Lake, Telos Lake, Nashville Plantation, Baxter State Park and Garfield. This includes State Highway 11 near Masardis. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4593 6941 4621 6972 4681 6863 4650 6834 TIME...MOT...LOC 0010Z 230DEG 44KT 4635 6910 Bloomer
Special weather statement, Jul 28, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
821 PM EDT SAT JUL 28 2018
MEZ010-031-290115-
Southern Piscataquis-Central Piscataquis-
821 PM EDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PISCATAQUIS
COUNTY...
At 821 PM EDT, a strong thunderstorm was located 7 miles southwest of
Blanchard, or 16 miles west of Guilford, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Dover-Foxcroft, Greenville, Guilford, Monson, Blanchard,
Elliottsville, Kingsbury Plantation, Abbot, Shirley, Willimantic,
Beaver Cove, Bowerbank, Kingsbury, Onawa, Barnard and Bald Mountain.
LAT...LON 4557 6934 4527 6917 4511 6966 4512 6965
4528 6971 4530 6970 4538 6973
TIME...MOT...LOC 0021Z 238DEG 25KT 4522 6972
BloomerThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:10 PM EDT | Special Weather Statement | CAR | Aroostook | 50 min |
| Jul 28, 8:26 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 49 min |
| Jul 28, 9:10 PM EDT | Special Weather Statement | CAR | Aroostook | 50 min |
| Jul 28, 9:16 PM EDT | Special Weather Statement | CAR | Piscataquis | 44 min |
| Jul 28, 9:27 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 2 hr |
| Jul 28, 9:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 44 min |
| Jul 28, 10:32 PM EDT | Special Weather Statement | CAR | Aroostook | 43 min |
| Jul 28, 10:45 PM EDT | Dense Fog Advisory | CAR | Hancock, Washington | 7 hr |
Nearby
Special Weather Statements in Maine, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.